Hail, Monroe
- When
- May 24, 3:02 PM CST
- Where
- Monroe County, 1.01 mi NW of Brinkley
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 34.888, -91.195
Quarter size hail fell in downtown Brinkley.
Unseasonably warm temperatures and humid air combined with small areas of low pressure aloft to set off afternoon and evening thunderstorms on May 24th through 27th. A few of the storms were severe.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LZK wrote it up.
Unseasonably warm temperatures and humid air combined with small areas of low pressure aloft to set off afternoon and evening thunderstorms on May 24th through 27th. A few of the storms were severe. The storms moved very slowly, resulting in large amounts of rain falling over relatively small areas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Little Rock, AR wrote its last area forecast discussion before the first event at May 24, 2:03 PM CST, 59 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LITTLE ROCK AR 303 PM CDT MON MAY 24 2010 .SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT OVER THE COURSE OF THE SHORT TERM PERIODS...UPPER RIDGING WILL GRADUALLY BREAK DOWN/SHIFT WESTWARD AS LOW PRESSURE SPINS OFF THE EAST COAST OF THE CONUS. THE RESULT WILL BE SEVERAL DISTURBANCES MOVING THROUGH IN THE UPPER FLOW...AND THESE WHEN COMBINED WITH DAYTIME HEATING AND ABUNDANT MOISTURE AT THE SURFACE /65-70 DEGREE DEWPOINTS/ WILL RESULT IN SCATTERED...MAINLY DIURNALLY DRIVEN SHOWERS AND THUNDERSTORMS. && .LONG TERM...FRIDAY THROUGH MONDAY NIGHT A LARGE AREA OF HIGH PRESSURE WILL CONTINUE ACROSS THE MIDDLE OF THE COUNTRY THROUGH THE LONG TERM PERIOD. THE SUMMERLIKE PATTERN WILL CONTINUE TO PROVIDE VERY WARM TEMPERATURES AND AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS...ISOLATED TO SCATTERED IN NATURE. BEST CHANCE OF RAIN IN THE LONG TERM WILL BE FRIDAY INTO SATURDAY WHEN A COLD FRONT MOVES INTO THE STATE. THIS FRONT STALLS ACROSS THE AREA SATURDAY AND MOVES BACK NORTH AS A WARM FRONT. ABOVE NORMAL TEMPERATURES WILL CONTINUE THROUGH THE PERIOD. && .PRELIMINARY POINT TEMPS/POPS... BATESVILLE AR 68 85 65 83 / 20 30 30 30 CAMDEN AR 68 90 66 88 / 20 20 20 30 HARRISON AR 67 84 64 84 / 20 30 30 30 HOT SPRINGS AR 70 90 68 87 / 20 20 20 30 LITTLE ROCK AR 71 89 68 88 / 20 30 20 30 MONTICELLO AR 70 90 68 89 / 20 20 20 30 MOUNT IDA AR 68 89 64 87 / 20 20 20 30 MOUNTAIN HOME AR 68 86 64 85 / 20 30 30 30 NEWPORT AR 68 89 66 86 / 20 30 30 30 PINE BLUFF AR 70 89 67 87 / 20 30 20 30 RUSSELLVILLE AR 68 87 65 87 / 20 30 20 30 SEARCY AR 69 88 64 86 / 20 30 20 30 STUTTGART AR 71 90 69 88 / 20 30 20 30 && .LZK WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...57 / LONG TERM...51
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LITTLE ROCK AR 500 AM CDT MON MAY 24 2010 ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-251000- ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND- CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING- INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE- MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE- PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE- WOODRUFF-YELL- 500 AM CDT MON MAY 24 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE LATE THIS AFTERNOON INTO EARLY THIS EVENING...MAINLY OVER EASTERN ARKANSAS. THOUGH THE OVERALL SEVERE THREAT WILL BE LOW...AN ISOLATED STRONG TO SEVERE THUNDERSTORM CAN NOT BE COMPLETELY RULED OUT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ISOLATED POP UP SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE MOST EVERY AFTERNOON BEGINNING MONDAY. THOUGH THE OVERALL THREAT OF SEVERE WEATHER WILL BE LOW...ISOLATED STRONG TO SEVERE STORMS MAY BE POSSIBLE IN THE HEAT OF THE AFTERNOONS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. && VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND CLICK ON CENTRAL ARKANSAS. 63
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LITTLE ROCK AR 329 PM CDT MON MAY 24 2010 ARZ016-025-033-034-046-242125- INDEPENDENCE-JACKSON-PRAIRIE-WHITE-WOODRUFF- 329 PM CDT MON MAY 24 2010 ...SIGNIFICANT WEATHER ADVISORY FOR INDEPENDENCE...JACKSON... PRAIRIE...WHITE AND WOODRUFF COUNTIES UNTIL 425 PM CDT... AT 325 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A AREA OF MODERATE TO STRONG THUNDERSTORMS...OVER JACKSON COUNTY...AND MOVING SOUTHWEST AT 5 MPH. THE STORMS WILL VERY SLOWLY DRIFT WEST TO SOUTHWEST AND AFFECT INDEPENDENCE...JACKSON...WOODRUFF PRAIRIE AND WHITE COUNTIES. THE STORMS MAY THE POTENTIAL TO PRODUCE SMALL HAIL...WIND GUSTS UP TO 45 MPH...DANGEROUS LIGHTNING AND VERY HEAVY RAIN. LOCALIZED FLOODING MAY BE ALSO POSSIBLE. FREQUENT...DANGEROUS LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID USING TELEPHONES UNLESS IT IS AN EMERGENCY. TORRENTIAL DOWNPOURS MAY CAUSE LOCALIZED MINOR FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD BE ADVISED TO EXPECT REDUCED VISIBILITY DUE TO THE VERY HEAVY RAIN. 59
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LITTLE ROCK AR 347 PM CDT MON MAY 24 2010 ARZ045-242115- LONOKE- 347 PM CDT MON MAY 24 2010 ...SIGNIFICANT WEATHER ADVISORY FOR LONOKE COUNTY UNTIL 415 PM CDT... AT 347 PM CDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING NEAR KEO...MOVING NORTH AT 10 MPH. SMALL HAIL...UP TO ONE INCH IS EXPECTED WITH THIS STORM. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN LITTLE ROCK 225
The Little Rock radar (KLZK), 98 km away, was scanning. The volume nearest the first event began at 21:02 UTC.
13 thunderstorm wind, 7 hail, 3 flash flood, 1 heavy rain, 1 lightning. Local standard time, as filed.
Quarter size hail fell in downtown Brinkley.
Many roads were reported to be under water in Brinkley, including West 3rd St., Charlyne St., and parts of Main St.
Small trees were blown down and some shingles were blown off an apartment building.
Five power poles and four trees were blown down along U.S. Highway 65 near Moscow.
The intersection of Lawson Road and Sparks Road was flooded and had to be barricaded until the water receded.
Very heavy rain late on the afternoon of May 25th led to the collapse of the roof over a wing of J.A. Fair High School in southwest Little Rock. The roof fell in over two classrooms. Concrete blocks, lockers, and other debris were scattered down adjacent hallways. Some staff members were still in the building when the collapse occurred, but there were no injuries. Several inches of water covered most of the floors in the school Nearby, a few broken limbs and some small branches in the road indicated that winds from the thunderstorm did not likely exceed 40 mph.
A large tree was reported down blocking Colonel Glenn Rd.
Lightning struck a nursing and rehabilitation center in west Little Rock, resulting in a fire. There were no injuries.
Street flooding was reported in Bearden.
Quarter size hail was reported on Bee Branch Mountain.
Shingles were blown off a house, and a tree was blown down north of Booneville.
A cooperative observer reported that a tree fell on a building and some power lines.
A motorist reported hail to the size of quarters on Interstate 40.
Trees were blown down.
A trained spotter reported wind gusts to 60 mph.
Trees were blown down at Walkers Corner.
Trees were blown down in the Mountain Springs area along Arkansas Highway 5.
Trees were blown down, flagpoles were snapped, and several homes were damaged in Hazen.
Thunderstorm winds struck the Hill Creek Marina on Greers Ferry Lake, destroying three docks. One of the docks was thrown on top of another dock. At least 80 boats were damaged or destroyed, including some boats that overturned or sank. Lightning detection equipment and Doppler weather radar indicated the storm had only a brief life-span. From the time cloud-to-ground lightning developed until it dissipated was only 20 minutes. Altogether, only 13 cloud-to-ground lightning strikes were detected from the storm. Although people were present at the marina when the storm struck, no one was injured.
About 20 fence panels were blown down, as was metal fencing around the bullpen at Taylor Field. A few trees and power lines were also blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2010Every state in 2010This day in weather historyWarnings in Arkansas, May 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 223491, 223492, 224362, 223493, 224361, 221784, 223494, 222505, 223495, 223510, 223496, 223497, 223498, 223499, 223500, 223501, 223502, 223503, 223504, 223505, 223506, 223507, 223508, 222515, 223509.